Discussions By Condition: I cannot get a diagnosis.

Outer Thigh Pain- Please Help!

Posted In: I cannot get a diagnosis. 5 Replies
  • Posted By: josiej
  • May 1, 2009
  • 04:14 AM

I have been to 6 doctors now, and no one can figure out what's wrong with me. I'm getting a little frustrated, and am wondering if anyone can suggest what it might be, or if they have gone through this too.
It started out as an itch underneath my skin, and now feels like a ball of burning magma lodged in my thigh. It doesn't originate from my back, nor shoot down my leg like sciatica would do. It is worse when I walk or stand for too long on it. Pain relievers do not help, and muscle relaxers don't do anything. I've tried excercises, chiropractic... naturopathy. I'm at my wit's end here.
I was told my back is fine from the xrays as well, so I don't think it is a herniated disk. All doctors are wanting to do is to give me more pain killers (ie Tylenol, Aspirin, Vicadin, etc.) which do nothing but make me sick to my stomach.
Can anyone help??
Thank you for your time.
Josie J.

Reply Flag this Discussion

5 Replies:

  • I work for an orthopedic spine surgeon and it does sound like it may be coming from your back. The pain doesn't have to shoot down your leg like typical sciatica and x-rays won't show a disc problem unless there is a significant loss of disc height which moves the bones closer together. The only way to see what is really going on is a MRI. I would suggest that you try taking either ibuprofen or naproxen (Aleve) on a constant scuedule for the next week and see how you feel. You can take up to 2400mg of ibuprofen per day, so take 800mg (4 over the counter tablets) three times a day with food or you can take 440mg (2 over the counter tablets) of naproxen three times per day with food. What types of doctors have you been to already?
    SpineGirl 64 Replies Flag this Response
  • I've tried pain pills, such as naproxin, aleve, tylenol, advil, ibuprophen, vicadin even. Those don't work at all. The only thing that happens is it upsets my stomach. I've been to a chiropractor who did an external feel of my spine as well as some family practitioners and a homeopathic doctor. They treated me as though I were lying or crazy. I told them that I had a ball of magma stuck in my outer thigh on my one leg only, and it seemed to baffle them. I don't have pain in my back, nor does it shoot down my leg like sciatica would. It is merely stuck in my outer thigh. It is made worse by walking on it or standing on it too long.
    josiej 1 Replies Flag this Response
  • Have you tried taking the naproxen (Aleve) or ibuprofen with food or milk? And what is the longest period of time you have taken it for consistently? If none of the OTC NSAIDs have worked you should consider seeing either a physiatrist (a musculoskeletal doctor) who specializes in spine conditions or an orthopedic spine surgeon to be evaluated further. Like I said previously just because the pain does not radiate all the way down your leg does not mean that it is not originating in your spine and you don't have to have lower back pain for it to originate in your spine either. There are many nerves that start in you lower back and go down your legs ending at various points, a few of these can have impingement and cause pain like you are describing. If they determine that it is coming from your spine you can get an epidural spine injection or a selective nerve root block that will most likely reduce the pain.
    SpineGirl 64 Replies Flag this Response
  • Josie,Is it left or right thigh? How old are you? Do you have any varicose veins?
    Felsen 510 Replies Flag this Response
  • Okay, realize that pruritis or itching is technically a form of pain and the onset would suggest this to be neuropathy related. Analgesics under such circumstances would not be beneficial. While DVT should always be suspected in cases where leg pain of unknown origin is demonstrated, the specific site of discomfort would make it generally less plausible. If risk factors are present, however, then DVT should be ruled out. I would speak to your doctor about a trial prescription for either Topamax or Trileptal to determine whether it causes a positive change in your symptoms. Again, analgesics or non-steroidal anti-inflammatory agents would generally not be beneficial. Best regards, J Cottle, MD
    JCottleMD 580 Replies Flag this Response
Thanks! A moderator will review your post and it will be live within the next 24 hours.

Signs of a Psoriasis Flare

Know the five types of psoriasis and how to spot flares.

How Diabetes Medications Affect Your Appetite

Newer diabetes treatments can suppress appetite and aid weight loss.

What to Do For Dry Mouth

Try these tips to get your salivary glands back into action.

The Painkiller – Constipation Connection

Constipation is a common side effect of opioid and narcotic pain medicines.

9 Signs of Sensitive Skin

Is it sensitive skin or something else?